A MEDICAL tribunal has imposed a two-month suspension on a consultant respiratory physician at Coventry’s University Hospital after he squeezed a nurse’s bottom and told another female colleague “you are sexy when you are cross”.
Dr Colin Gelder, aged 59, claimed his recollections were “hazy”, that he was not “thinking rationally” as he was “high” as a result of his reaction to inhaling the Valerian fumes from a pet-calming plug diffuser which had mixed adversely with his hayfever medication. Valerian is a herb believed to have calming properties and is also used as a sleep remedy.
The Medical Practitioners Tribunal in Manchester found his fitness to practise was impaired by his misconduct, and concluded there were no issues of patient safety.
Panel chair Mrs Jayne Wheat said it would allow Dr Gelder “time to further reflect, particularly on the finding of the sexual motivation”.
The tribunal decided not to order a review given this was an uncharacteristic isolated incident, at the lower end of sexual misconduct cases and low risk of repetition.
Dr Gelder, a doctor with 35 years experience, had worked as a Consultant in Respiratory Medicine since March 2009 and was Clinical lead on the RIPPLE and Making Waves project.
The tribunal heard that on September 1 2017, Dr Gelder admitted squeezing a 55-year-old nurse’s bottom while she undertook a ward round. In Nurse A’s evidence she said to him: “The only man that can do that to me is my husband,” to which she stated Dr Gelder replied: “Well he’s a very lucky man”.
The Tribunal also noted that, while Dr Gelder laughed after having squeezed her bottom, the nurse felt “dirty” and “violated”.
The second incident involving anther female colleague, Ms B, took place later that same day. Ms B wanted to speak to Dr Gelder about patients who had been treated the previous day. Dr Gelder said that he told her “You are sexy when you are cross” as a joke to deflect her irritation about a clinical issue over a patient.
Dr Gelder’s defence attested these were isolated incidents in an otherwise exemplary career and completely out of character.
The tribunal panel further accepted Dr Gelder’s evidence that what he did was inappropriate and wrong. He has expressed regret for his actions and apologised to his two female colleagues.
An oral dose of 70ml of Valerian, also called Fexofenadine, had been shown in reports to alter excitability, the tribunal was told.
Dr Johann Grundlingh said: “We know already that the potential effects of Fexofenadine could include delirium and stimulation, which may explain the symptoms previously described in my report.
“It is well known that drugs causing delirium and stimulation may lead to sexually disinhibition and inappropriate behaviour.
“Thus, a mild delirium and stimulation caused by Fexofenadine may have led to a degree of disinhibition and inappropriate behaviour, but this conclusion is more tenuous than my previous conclusion stating that Fexofenadine may have explained his symptoms of ‘mind racing, dizziness, fainting, abnormal dreams, restlessness and nausea.”
The Tribunal accepted his conclusion. But it noted that if there was an element of sexual ‘disinhibition’ – or loss in inhibition – in the consultant’s behaviour it seemed to occur only over a short period of time on the morning of September 1 2017.
A spokesperson for University Hospitals Coventry and Warwickshire (UHCW) NHS Trust said: “We expect all our employees to uphold the highest standards towards both patients and colleagues and investigate all reports of inappropriate behaviour.
“As soon as these allegations came to light, we launched an immediate investigation and referred this individual, who no longer works for the Trust, to the General Medical Council (GMC).”